Alert archive / Georgia / Tornado Warnings in 1995

Tornado Warning 19, NWS Tallahassee, FL

October 4, 1995Decatur County, Georgia

NWS Tallahassee, FL issued this tornado warning at Oct 4, 1995, 4:12 PM EDT for Decatur County, Georgia. It was in force for 48 min.

The area

The counties it named.

The facts

Issued
Oct 4, 1995, 4:12 PM EDT (20:12 UTC)
Expired
Oct 4, 1995, 5:00 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Whole counties

County Decatur County, GA

The radar

The Tallahassee radar (KTLH), 59 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.2 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 1995-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1919 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 1995-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1919 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
488 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
215 m²/s²
Significant tornado parameter
1.8
Supercell composite
9.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KTLH 042013
TORTLH
GAC087-042100-
 
BULLETIN - EBS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
412 PM EDT WED OCT 4 1995
 
THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A
TORNADO WARNING EFFECTIVE UNTIL  500 PM EDT
FOR PEOPLE IN THE FOLLOWING LOCATION...
 
IN SOUTHWEST GEORGIA
 
   ...DECATUR COUNTY
 
AT 410 PM...DOPPLER RADAR INDICATED AN INTENSE THUNDERSTORM ALONG THE
FLORIDA-GEORGIA BORDER MOVING NORTH-NORTHWESTWARD AT 40 MPH INTO DECATUR
COUNTY GEORGIA. THIS STORM HAS THE POTENTIAL TO PRODUCE A TORNADO AS IT
MOVES NEAR ATTAPULGAS AND BAINBRIDGE BY 430 PM.
 
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS UNDER
STURDY FURNITURE IN AN INTERIOR ROOM ON THE LOWEST FLOOR. USE
PILLOWS TO COVER YOUR BODY. AVOID WINDOWS. A MOBILE HOME IS NOT A
SAFE REFUGE FROM A TORNADO. MOVE TO A MORE SUBSTANTIAL BUILDING.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this tornado warning went out at Oct 4, 4:12 AM EDT, 12 hours earlier.

Area forecast discussion, Oct 4, 4:12 AM EDT, 12 hours before
ALZ065>069-FLZ007>019-026>029-034-041345-

AREA FORECAST DISCUSSION...COR POPS 3RD PD
NATIONAL WEATHER SERVICE TALLAHASSEE FL
338 AM EDT WED OCT 4 1995

LETS KEEP THIS BRIEF. NGM APPRS TO BE CLOSEST TO OFCL NHC
GUIDNC SO WL FLLW THAT MDL THIS PKG. AVN AND ETA ARE MOVG STRM
SLOWR TO LEFT OF NHC TRAK. CURNT STRM MMT APPRS TO BE HINTING AT A
MORE NRLY TRAK WHICH WUD BE CLOSR TO NGM... W/LNDFL IN XTRM WRN PNHNDL
AFTR 18Z TDA... PROBLY CLSR TO 00Z THU.

LTL QUESTN ABT POPS 1ST TWO PDS AS TLH 00Z SNDG IS HILY SATURATD W/PW
OF 2.43. MAJR DAA AFTR 00Z ON NGM AND THINGS DRY OUT DRAMATICALLY...
BUT WL COMPROMISE AND GO LIKELY POP THU ALL AREAS... TAKING INTO ACCT
PSBL SLO DWN IN STRM MMT...EVEN THO IF NGM FCST PANS OUT CUD PRBLY
HAVE GONE ISOLD/WDLY SCT.

WL COORD WNDS W/NEW AND MIA SO THAT WE BLEND WITH CWF AND BIG BEND
ZNS.

ON FWC TEMPS... WL LWR HIGH TEMPS AND RAISE LOWS. POPS 1ST PD LK
GUD... HWVR THNK POPS DROP OFF TOO QUIK NXT TWO PDS... PARTICULARLY IN
LIGHT OF PSBL SLWR STRM MMT. CNSDRNG UNCERTNTY IN FCST... WL SMOOTH
THIS OUT. DISCARDING FAN GUIDNC.

FACIANE/#04

3 81/70/86 ++7
2 80/72/85 ++7
1 80/70/84 ++7

Nearby

Tornado Warnings in Georgia, 1995Every tornado warning in 1995Tornadoes in 1995

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.